Atrial Tachycardia with Block Treated with Digitalis
Fifteen cases of atrial tachycardia with block were seen at the Henry Ford Hospital in 1 year. In nine cases the arrhythmia was not a result of digitalis excess. One of these nine patients has had the arrhythmia for 5 years, and two others had not received prior digitalis. In four cases, stopping digitalis and adding potassium did not affect the arrhythmia. Two patients experienced a brief episode of the arrhythmia while continuing digitalis. The addition of digitalis or a continued maintenance dose was necessary to control congestive heart failure or a rapid ventricular rate in all nine patients. The six remaining patients with atrial tachycardia with block had digitalis intoxication.
When one first encounters this arrhythmia, the possibility of digitalis intoxication should immediately be considered. Digitalis and diuretics should be stopped and potassium added. If the arrhythmia persists despite this therapy, digitalis intoxication becomes less likely and the administration of the drug may be indicated.
- © 1962 American Heart Association, Inc.